Try it
Psychiatry · Psychopharmacology: antipsychotic adverse effects
Sample itemSeveral months after receiving a dopamine-blocking antipsychotic, a patient develops repetitive lip smacking and choreiform tongue movements. What is the most likely adverse effect?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Tardive dyskinesia
Tardive dyskinesia is a delayed involuntary hyperkinetic movement disorder, commonly affecting the mouth, tongue, and face after prolonged dopamine receptor blockade. It must be distinguished from early extrapyramidal adverse effects.
Option by option
A. Akathisia
Akathisia is subjective inner restlessness with a need to move.
B. Parkinsonism
Drug-induced parkinsonism causes bradykinesia, rigidity, and tremor.
C. Acute dystonia
Acute dystonia occurs early and causes painful sustained postures such as torticollis.
D. Tardive dyskinesia (correct)
Correct. Delayed oro-bucco-lingual movements are classic for tardive dyskinesia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…